Nebraska, 2023

Flash Flooding and Hail in Nebraska, April 14 to 18, 2023

April 14 to 18, 2023 · NWS OAX · 23 events in 9 counties and zones

A cold front moved across eastern Nebraska which had observed unseasonably warm temperatures in the past couple of days. The front set off a line of storms that produced strong wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved across eastern Nebraska which had observed unseasonably warm temperatures in the past couple of days. The front set off a line of storms that produced strong wind gusts and large hail. The strongest measured wind gust was 67 mph in Sarpy County and there were several 1.75-inch hail reports in Otoe County. A flash flood was reported in Sarpy County as 2-3 inches of rain fell across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 3:17 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 14, 3:17 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
417 PM CDT Fri Apr 14 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 420 PM CDT Fri Apr 14 2023

Key Messages:

 - Widely scattered severe storms capable of hail up to ping-pong
   ball size and damaging wind gusts of up to 65 to 75 mph are
   expected between 6 PM and 10 PM. Locations southeast of a
   Beatrice, NE to Harlan, IA line are most likely to be
   affected.

 - Much cooler Saturday with northwest wind gusts of 35 to 40 mph.
   Winds could gust as high as 50 mph Sunday.

 - Light snow is possible on Saturday night. Accumulations aren't
   likely.

The cold front has pushed past the NWS office in Valley and is
nearing the Omaha and Lincoln metros. Temps have languished in
the 50s and 60s where the front pushed through earlier this
morning. Temps still read 80s ahead of it. The front has been
running about 2 hours ahead of most CAMs. Showers and
thunderstorms will be anafrontal... trailing the leading edge of
the front. Still on track to see development of strong to severe
weather later this evening as the front sinks southeast and the
surface low sweeping north along the front. Already some
convection firing in south central Kansas. Expect it to push into
our area along or east of a line from Beatrice to Lincoln to
Omaha to Harlan, IA. Best chances will be in far southeast
Nebraska.

Still capped at this point, but expect that cap to erode with the
increasing moisture and improving lapse rates. Storms will still
be high- based. The moderate moisture return this afternoon will
probably not be enough to prevent downdraft gusts peaking at 65 to
75mph. Expect initial development to be discrete supercells with
the best threat of hail and wind... but expected to transition to
an MCS as it sweeps into south-central Iowa and Missouri.

Occasional showers and rumbles of thunder are expected overnight
tonight, but the severe threat will be greatly diminished. Total
QPF will measure over an inch for areas lucky enough to find
themselves under the activity multiple times. 0.2" is a safer bet
for the rest.

Showers are possible on Saturday morning, but most areas will be
dry until a mid-level system streaks northeast through the area
once again. Expect less thunder with this next round. As temps
slip into the mid to lower 30s on Saturday night, some snow will
mix in, especially in western Iowa north of I-80. Accumulations
will be minimal at best (0" to 0.2") but even a few flakes is
noteworthy after a week of 80s.

Also worth a note is the brisk weather forecast for Sunday as
northwesterly winds howl as they wrap around the departing system.
They'll be breezy on Saturday, too, but Sunday's gusts are
currently forecast to peak near 50mph. Combined with highs in the
50s, there will be a bite in the air. Expect much of the day to
have apparent temps in the 30s.

Temps will moderate next week under a developing ridge with highs
in the 70s by Tuesday. The pattern may return chances of storms
with a shortwave pushing through on Tuesday night and southwest
flow ejecting waves into the Great Plains through the second half
of the week. Next weekend looks cool again, if the deterministic
models have the right idea with an amplified upper level trof in
the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 253 PM CDT Fri Apr 14 2023

VFR conditions for now, we expect lower cigs to develop behind the
advancing cold front. The cold front has passed OFK and will get
to LNK around 22Z Friday and should be to OMA around 23Z.

Expect MVFR cigs around 00Z Saturday in Norfolk and a few hours
later at OMA and LNK. Strong to severe thunderstorms are expected
at OMA. They're less likely at OFK at LNK. Tried to narrow down
the arrival window to one hour, but know that they could be
shifted by an hour or so in either direction.

Scattered showers and convection are expected through the night
into Saturday morning. Confidence is low on timing.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Nicolaisen
AVIATION...Nicolaisen
Hazardous weather outlook, Apr 14, 3:20 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 PM CDT Fri Apr 14 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 PM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Widely scattered severe storms capable of hail up to ping-pong ball
size and damaging wind gusts of up to 65 to 75 mph are expected
between 6 PM and midnight. Locations south of a Beatrice, NE to
Glenwood, IA line are most likely to be affected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Strong northwest winds are expected Sunday with gusts of 40 to 50
mph possible. The winds will contribute to very high rangeland
fire danger Sunday afternoon for locations west of a Hartington to
Wahoo to Beatrice line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe weather
reports are appreciated.

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Hail, Sarpy

When
April 14, 5:19 PM CST
Where
Sarpy County, 3.45 mi S of Gretna
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -96.250

Mping report for 1-inch hail.

Hail, Otoe

When
April 14, 5:40 PM CST
Where
Otoe County, 3.34 mi SW of Palmyra
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.670, -96.430

Emergency manager reported 1.75-inch hail.

Hail, Otoe

When
April 14, 5:40 PM CST
Where
Otoe County, 0.52 mi W of Palmyra
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -96.390

Public reported 1-inch hail via Mping.

Hail, Otoe

When
April 14, 5:44 PM CST
Where
Otoe County, 0.69 mi S of Palmyra
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.690, -96.380

Emergency manager reported 1.75-inch hail.

Hail, Sarpy

When
April 14, 5:50 PM CST
Where
Sarpy County, 2.08 mi SW of Papillion
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -96.080

Public reported 1-inch hail via Mping.

Hail, Sarpy

When
April 14, 5:55 PM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.160, -96.040

Broadcast Media relayed a report of 1-inch hail.

Hail, Otoe

When
April 14, 6:04 PM CST
Where
Otoe County, 0.52 mi W of Palmyra
Measured
1.25 in hail
Reported by
Public
Coordinates
40.700, -96.390

Public reported 1.25-inch hail via Mping.

Hail, Pawnee

When
April 14, 6:07 PM CST
Where
Pawnee County, 1.06 mi E of Bookwater
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -96.350

Public reported 1-inch hail.

Flash Flood, Douglas

When
April 14, 6:15 PM CST
Where
Douglas County, 1.88 mi SSE of Omaha to 1.89 mi NNW of Albright
Cause
Heavy Rain
Reported by
Public
Coordinates
41.245, -95.986

Public reported water over the road at 48th and Woolwort.

Hail, Pawnee

When
April 14, 6:23 PM CST
Where
Pawnee County, 1.26 mi ESE of Bookwater
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.060, -96.350

Trained spotter reported 1.25-inch hail.

Hail, Otoe

When
April 14, 6:28 PM CST
Where
Otoe County, 2.07 mi N of Syracuse
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.180

Emergency manager reported 1.75-inch hail.

Thunderstorm Wind, Sarpy

When
April 14, 6:36 PM CST
Where
Sarpy County, 0.69 mi S of (Off)offutt Afb
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.110, -95.920

Offutt AFB measured a peak wind gust of 58 knots.

Flash Flood, Douglas

When
April 14, 6:50 PM CST
Where
Douglas County, 0.46 mi NNW of South Omaha to 0.41 mi NNW of South Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.236, -95.954

Public reported flooding along I480 heading toward US75 south.

Hail, Cass

When
April 14, 6:54 PM CST
Where
Cass County, 4.84 mi S of Weeping Water Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -96.120

Public reported 1-inch hail via Mping.

Thunderstorm Wind, Gage

When
April 14, 7:00 PM CST
Where
Gage County, 4.71 mi ESE of Krider
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.050, -96.670

Fire department reported a car lifted and spun around near US 77 and Nebraska Highway 8. Signs and power lines had been blown down. Also reported part of a roof of a home blown off near Highway 8 and S 67th Road.

Flash Flood, Douglas

When
April 14, 7:00 PM CST
Where
Douglas County, 1.88 mi WSW of (Oma)eppley Fld Omah to 1.9 mi WSW of (Oma)eppley Fld Omah
Cause
Heavy Rain
Reported by
Public
Coordinates
41.285, -95.930

Public reported water over roadway near Locust and Carter Lake Shore Drive.

Thunderstorm Wind, Gage

When
April 14, 7:02 PM CST
Where
Gage County, 4.18 mi S of Liberty
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.020, -96.490

Fire Department reported tree trunks snapped and sheds destroyed on Plum Road near S 108 Road.

Thunderstorm Wind, Johnson

When
April 14, 7:37 PM CST
Where
Johnson County, 2.96 mi SSE of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.430, -96.350

Public reported from Mping of 1-inch tree limbs broken or shingles blown off.

Thunderstorm Wind, Otoe

When
April 14, 8:00 PM CST
Where
Otoe County, 0.52 mi E of Lorton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -96.010

Emergency manager reported an estimated wind gust of 60 mph.

Hail, Otoe

When
April 14, 8:01 PM CST
Where
Otoe County, 3.45 mi S of Syracuse
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.600, -96.180

Emergency manager reported 1.75-inch hail.

Thunderstorm Wind, Nemaha

When
April 14, 8:10 PM CST
Where
Nemaha County, 2.21 mi ENE of Glen Rock
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -95.840

Emergency manager reported a semi-truck blown off the road at the intersection of US75 and Nebraska Highway 67.

Flash Flood, Sarpy

When
April 14, 8:57 PM CST
Where
Sarpy County, 0.72 mi N of Bellevue
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.130, -95.900

The Emergency manager reported street flooding in parts of Olde Towne near Harlan and Industrial Drive. No structures were impacted but there were several stalled vehicles.

Flash Flood, Dodge

When
April 18, 10:33 PM CST
Where
Dodge County, 1.73 mi SE of Fremont to 1.77 mi SE of Fremont
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.430, -96.481

Trained spotter reported street flooding at Bell and Dodge intersection. Water levels came up to the bottom of car doors. A video was received via social media showing the flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089001, 1089002, 1089004, 1089005, 1089006, 1089007, 1089008, 1089010, 1089247, 1089011, 1089012, 1089203, 1089248, 1089013, 1089204, 1089249, 1089208, 1089210, 1089211, 1089014, 1089212, 1088998, 1089000.